If you’ve been diagnosed with depression, your doctor will likely start you on a treatment plan of antidepressants like a selective serotonin reuptake inhibitor (SSRI) or serotonin-norepinephrine reuptake inhibitor (SNRI). It can take a few weeks on one of these drugs to see an improvement. However, not everyone will feel better with the first antidepressant they try.

When an antidepressant doesn’t work, doctors can increase the dose or add other treatments like cognitive behavioral therapy (CBT). These strategies sometimes work — but not always.

Only one in three people will be symptom-free after taking one antidepressant. If you’re one of the two-thirds of people who don’t respond to the first drug you try, it may be time to switch to a new medication.

You may also need to switch medications if the first drug you try causes side effects that you can’t tolerate, like weight gain or reduced sex drive.

Don’t stop taking your medication without first checking with your doctor. Switching treatment is a careful process. Stopping your current medication too quickly can lead to withdrawal symptoms, or can cause your depression symptoms to return. It’s important that your doctor monitors you for side effects or problems during the switch.

Doctors use four different strategies to switch people from one antidepressant to another:

1. Direct switch. You stop taking your current drug and start on a new antidepressant the next day. It’s possible to make a direct switch if you’re going from an SSRI or SNRI to another drug in the same class.

2. Taper and immediate switch. You gradually taper off your current drug. As soon as you’ve fully stopped the first drug, you start taking the second drug.

3. Taper, washout, and switch. You gradually taper off the first drug. Then you wait one to six weeks for your body to eliminate that drug. Once the drug is out of your system, you switch to the new drug. This helps prevent the two drugs from interacting.

4. Cross taper. You gradually taper off the first drug while you increase the dose of the second drug over a period of a few weeks. This is the preferred method when you switch to a drug that’s in a different antidepressant class.

The strategy your doctor will choose will depend on factors like:

  • The severity of your symptoms. It isn’t safe for some people to go off their antidepressants for several days or weeks.
  • Concerns over symptoms. Cross-tapering can help prevent you from having withdrawal symptoms.
  • Which drugs you take. Certain antidepressants can interact with each other in dangerous ways, and can’t be cross-tapered. For example, clomipramine (Anafranil) can’t be combined with SSRIs, duloxetine (Cymbalta), or venlafaxine (Effexor XR).

Tapering off your antidepressant

Once you’ve been on antidepressants for over six weeks, your body gets used to the drug. When you try to stop taking the antidepressant, you can experience withdrawal symptoms like:

  • headaches
  • dizziness
  • irritability
  • anxiety
  • trouble sleeping
  • vivid dreams
  • fatigue
  • nausea
  • flu-like symptoms
  • electric shock-like sensations
  • a return of your depression symptoms

Antidepressants don’t cause addiction. Symptoms of withdrawal aren’t a sign that you’re addicted to the drug. Addiction causes actual chemical changes in your brain that make you crave and seek out the drug.

Withdrawal can be unpleasant. Slowly tapering off your antidepressant can help you avoid these symptoms.

By gradually reducing the dose of the drug over a period of four or more weeks, you’ll give your body time to adapt before you switch to a new drug.

The washout period

A washout period is the waiting time of a few days or weeks after stopping the old drug before starting the new one. This lets your body clear the old drug out of your system.

Once the washout period is over, usually you’ll start with a low dose of the new drug. Your doctor will slowly increase the dose, tapering up until it starts to relieve your symptoms.

Side effects of switching drugs

Changing from one antidepressant to another can cause side effects. If you start taking a new medication before the old one is out of your system, you can develop a condition called serotonin syndrome (SS).

Certain antidepressants work by increasing the amount of the chemical serotonin in your brain. The added effects of more than one antidepressant can lead to an excess of serotonin in your body.

Symptoms of serotonin syndrome include:

  • agitation
  • nervousness
  • tremor
  • shivering
  • heavy sweating
  • diarrhea
  • fast heart rate
  • confusion

More severe cases can cause life-threatening symptoms such as:

  • increased body temperature
  • irregular heartbeat
  • seizures
  • high blood pressure
  • twitching or rigid muscles

Call your doctor or go to an emergency room right away if you have any of these symptoms.

The new drug might also have different side effects than the one you used to take. Antidepressant side effects can include:

  • nausea
  • weight gain
  • loss of sex drive
  • trouble sleeping
  • fatigue
  • blurred vision
  • dry mouth
  • constipation

If you have side effects and they don’t improve, talk to your doctor. You might need to make another medication switch.